Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Wichita, KS

June 15, 1997Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 1997, 11:04 PM CDT for Chase County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 11:04 PM CDT (04:04 UTC)
Expired
Jun 16, 1997, 12:05 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Chase County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:15 PM CDTThunderstorm Wind 52Cottonwood Falls, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 160405 RRA
SVRICT
KSC017-160505-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHASE COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 1205 AM CDT
 
* SOME TOWNS AFFECTED
    MATFIELD GREEN
    COTTONWOOD FALLS
    STRONG CITY

* AT 1103 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10
MILES NORTH OF STRONG CITY TO NEAR CEDAR POINT. THIS LINE IS ABOUT
30 MILES WEST OF EMPORIA.  THE LINE WAS MOVING EAST AT 30 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 70 MPH OR GREATER TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER
AWAY FROM WINDOWS IMMEDIATELY.  HEAnVY RAINS FLOOD ROADS QUICKLY.
YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:56 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 15, 9:56 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT SUN JUN 15 1997

HAVE UPDATED ZONES TO MENTION HEAVY RAIN POSSIBILITY IN SCNTRL AND
SE KS.  LATEST ETA AND RUC SHOWING LLJ SETTING UP ACRS ERN KS/WRN MO
ON TOP OF MAX LATE EVENING SFC WINDS.  THETAE AXIS ALSO ORIENTING
N/S ACRS THIS AREA.  AM CONCERNED THAT STORMS IN NORTHEAST KS WILL
PROPOGATE SOUTHWARD INTO THE LLJ OVERNIGHT ACRS SE KS.  WITH THETAE
AXIS IN PLACE...MAY NEED FFW LATER.  SECOND AREA OF CONCERN TO BE
SOUTHCENTRAL KANSAS OVER THE NEXT FEW HOURS.  LARGE AREA OF STMS
MOVING EAST OUT OF SW KS ATTM UNDER AREA OF UPR LVL DIFFLUENCE AND
WHAT APPEARS TO BE A SHRTWV ON THE PROFILERS.  THESE STORMS ARE
MOVING RATHER SLOW AND PRODUCING HEAVY RAIN.  WILL MONITOR THIS AREA
FOR FFW ALSO.  SEVERE POTENTIAL LIMITED TONIGHT DUE TO POOR WIND
SHEAR...ALTHOUGH MODERATE INSTABILITY TO 3000 CAPE AT TOP INDICATES
THAT SOME STORMS MAY PRODUCE LARGE HAIL.  WITH MOIST LLVLS AND MID
LVL WINDS CLOSE TO THE MOVEMENT OF STMS WIND POTENTIAL LIMITED.

MATT

In the hours before

Special weather statement, Jun 15, 9:00 PM CDT, 2 hours 4 minutes before
KSZ032-033-047>053-160230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 10 PM HAS BEEN CANCELLED.  HOWEVER...FOR ALL BUT RUSSELL AND
LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM.

MATT
Special weather statement, Jun 15, 9:01 PM CDT, 2 hours 3 minutes before
KSZ032-033-047>053-160230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SUN JUN 15 1997

...SEVERE THUNDERSTORM WATCH NUMBER 441 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR CENTRAL KANSAS
UNTIL 10 PM HAS BEEN CANCELLED.  HOWEVER...FOR ALL BUT RUSSELL AND
LINCOLN COUNTIES IT HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH
NUMBER 446...WHICH WILL BE IN EFFECT UNTIL 3 AM.

MATT
Special weather statement, Jun 15, 10:40 PM CDT, 24 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-160340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWETON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:14 PM CDTSevere Thunderstorm WarningICTReno61 min
Jun 15, 10:21 PM CDTSevere Thunderstorm WarningICTKingman59 min
Jun 15, 10:51 PM CDTSevere Thunderstorm WarningICTSedgwick59 min
Jun 15, 11:48 PM CDTFlash Flood WarningICTMarion4 hr
Jun 16, 12:08 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 16, 12:17 AM CDTFlash Flood WarningICTChase4 hr
Jun 16, 4:46 PM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.